Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 102, NWS Bismarck, ND

July 24, 2002McLean County, Mercer County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2002, 8:28 PM CDT for McLean County, Mercer County, Oliver County, North Dakota. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2002, 8:28 PM CDT (01:28 UTC)
Expired
Jul 24, 2002, 9:30 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McLean County, ND, Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 99 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 8:40 PM CDTThunderstorm Wind 52 EHazen, ND
Jul 24, 9:10 PM CDTThunderstorm Wind 52 EColeharbor, ND
Jul 24, 9:15 PM CDTThunderstorm Wind 52 EHensler, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 7:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1695 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WUUS53 KBIS 250128
SVRBIS
NDC055-057-065-250230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
826 PM CDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  EASTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  NORTHERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 930 PM CDT(830 PM MDT)

* AT 826 PM CDT(726 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF
  RAUB TO 24 MILES NORTHWEST OF BEULAH...OR FROM 44 MILES SOUTHWEST
  OF MINOT TO 44 MILES NORTHEAST OF DICKINSON...MOVING EAST AT 20
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROSEGLEN AT 835 PM CDT
  EMMET AT 850 PM CDT
  PICK CITY AT 755 PM MDT
  BEULAH AT 810 PM MDT
  GARRISON AT 915 PM CDT
  WHITE SHIELD AT 920 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING(MIDNIGHT MDT THURSDAY MORNING) FOR SOUTHWESTERN
NORTH DAKOTA.

LAT...LON 4784 10219 4748 10184 4713 10199 4702 10096
          4736 10074 4784 10072

JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:50 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 24, 2:50 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT WED JUL 24 2002

THERE IS A CHANCE OF SEVERE THUNDERSTORMS IN A SHORT WAVE THAT WILL
MOVE RAPIDLY SOUTHEAST ACROSS THE REGION DURING THE LATE AFTERNOON
AND EVENING. THE AVN IS A LOT FASTER...BUT WE BELIEVE THE SLOWER ETA
WHICH HAS BEEN MORE RELIABLE WITH SMALL IMPULSES THE LAST 2 DAYS.
UPPER FLOW BECOMES STRAIGHT NORTHWEST WITH DRYING BOUNDARY LAYER
LATER TONIGHT. THE CHANCE OF PRECIP THURSDAY AND THURSDAY NIGHT IS
WELL BELOW CLIMATOLOGY. A WESTERN TROUGH WILL MOVE EAST TOWARDS ND
THURSDAY NIGHT...AND MODELS SHOW A PRECEEDING SHORTWAVE ENTERING THE
REGION FRIDAY FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. THE
CHANCE OF CONVECTIVE PRECIPITATION WILL CONTINUE UNTIL SUNDAY WHEN
THE MAIN UPPER TROUGH ROTATES THROUGHT THE REGION. THEN THE MRF
FORECASTS A DRYER NORTHWEST FLOW FOR EARLY NEXT WEEK.

.BIS...NONE.
LM

In the hours before

Local storm report, Jul 24, 7:55 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

755 PM CDT WED JUL 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0720 PM    10 N GRASSY BUTTE         ND   1 INCH HAIL

07/24/02   MCKENZIE                       REPORTED BY STORM

                                          SPOTTER.

0725 PM    2 ENE GRASSY BUTTE        ND   60 MPH TSTM GUST

07/24/02   MCKENZIE                       REPORTED BY COOPERATIVE

                                          OBSERVER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:09 PM CDTSevere Thunderstorm WarningBISDunn66 min
Jul 24, 7:51 PM CDTSevere Thunderstorm WarningBISStark54 min
Jul 24, 7:57 PM CDTTornado WarningBISStark33 min
Jul 24, 7:58 PM CDTTornado WarningBISStark32 min
Jul 24, 8:10 PM CDTSevere Thunderstorm WarningBISDunn50 min
Jul 24, 8:40 PM CDTSevere Thunderstorm WarningBISMorton65 min
Jul 24, 8:42 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger63 min
Jul 24, 9:22 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton53 min
Jul 24, 9:44 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton31 min
Jul 24, 9:58 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux47 min
Jul 24, 10:40 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.